Alert archive / Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 172, NWS Blacksburg, VA

September 29, 2020Halifax County, Pittsylvania County, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2020, 5:22 PM EDT for Halifax County, Pittsylvania County, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2020, 5:22 PM EDT (21:22 UTC)
Expired
Sep 29, 2020, 6:00 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, Rockingham County, NC, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:51 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 29, 2:51 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
251 PM EDT Tue Sep 29 2020

.SYNOPSIS...
A cold front that extended from upstate New York to the Florida
panhandle early this afternoon will move slowly east today and
tonight bringing a prolonged period of showers and thunderstorms
to the Mid Atlantic region. Cooler and drier high pressure
builds in for Friday through Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 247PM EDT Tuesday

Our frontal boundary remains stalled along the WV/VA line this
afternoon with low pressure just to our south over the Great Smoky
Mountains. Waves of showers and storms continue to move along the
boundary in a south to north northeasterly direction. Currently as
of 1815z convection is ongoing with what looks like a meso-low
feature across the North Carolina foothills. Out ahead ahead of this
feature and the front there is plenty of storm fuel to work with
Temperatures from Lynchburg to Danville continue to sit around 80
degrees with CAPE values of 1000-2000 j/kg. Bulk effective shear
also remains strong at 40-45 kts good Q-vector forcing and a
strengthening upper jet overhead. With that said, the Storm
Prediction Center, continues to highlight this area in a marginal
risk for severe weather. Locally damaging winds look to be the
primary threat heading into the 4-7pm timeframe especially in areas
east of the US-29 corridor where better instability resides.

Further north into the New River and Roanoke Valley the air is a bit
more stable with limited thunder but some training for ponding of
water.Rainfall amounts of up to 0.75-1.5" have been observed
prompting localized poor drainage flooding concerns. Rain has let up
up somewhat west of these locations as temperatures fall into the
upper 40s and low 50s behind the front.

Life behind the front, shows cold air advection that has already
started in over the western mountains and northern sections of North
Carolina. This will keep temperatures in the 50s and low 60s in
those locations for the rest of the day with lows falling into the
mid to upper 40s. Both hi-res and synoptic guidance depict a bit of
a faster progression of the front to the east as we get beyond 02-
04z Wednesday morning. The GFS is still the fastest here with the
NAM and Euro lagging slightly behind. Best guess at this point looks
to be after 2am from west to east across the area. Some leftover
pockets of light drizzle may be noted especially in areas out toward
the Piedmont. Gusty northwesterly breezes will takeover in the
mountains through the overnight into Wednesday as drier/cooler air
filters in.

Overnight lows look to fall into the mid to upper 40s out west with
low to mid 50s out east. Once again these numbers will be dependent
on the placement and overall passage of the front with the highest
confidence in cooler values west of the I-81 corridor.

Some leftover clouds Wednesday mornings as high pressure takes the
wheel. SKies should clear out quickly by mid to late morning with
sunny skies for the afternoon. Sweater weather returns with cold
air advection draining in as temperatures should recover back into
the upper 60s to low 70s out east and low to mid 60s out west.

Confidence remains moderate to high in the near term with
uncertainty to overall progression of the front as it pushes
east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM EDT Tuesday...

Trend to drier/less humid and cooler weather Wed night, though
another trough/shortwave digs across the Ohio Valley Thursday
pushing another front through. Models entertain at least isolated to
scattered showers Thu afternoon/evening mainly east of the
mountains, as flow backs ahead of the front and wave of low pressure
develops along the front across NC.

Expect mainly clear skies Wed night with increasing clouds Thursday
into Thu evening followed clearing Thu night.

Lows Wed night will range from the upper 40s to lower 50s west, to
lower 50s east. Thursday should be milder ahead of the front,
especially east, with highs from the lower to mid 70s east, to lower
to mid 60s west. Cooler air advects in behind the front Thu night,
but the coolest air doesn't arrive til after this period. Lows Thu
night will range from the lower to mid 40s west, to lower 50s east.

Forecast confidence is high for this period.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 200 PM EDT Tuesday...

Broad upper trough stays in place east of the Rockies and should
keep our forecast area in a cool pattern. Strong surface high builds
in by Saturday morning, potentially bringing a frost for portions of
the mountains, maybe even a few 32 or lower in valleys like Burkes
Garden.

Another shortwave digs across the midwest Sunday and models close
off a low over the Ohio Valley by early Monday, with associated
front and surface low pushing across the southern Appalachians. At
the moment models are somewhat different on intensity of surface
features, with the 00z Euro more robust and having a fairly decent
shot of showers by Monday morning with the GFS weaker. Will lean
overall toward a blend of the two until we get closer, so at the
moment look for isolate to scattered shower threat late Sunday night
into Monday, with high pressure again building in Tuesday.

Lows will run about 10 degrees below normal Sat and Sun morning with
30s in the mountains to lower to mid 40s east, then warming into or
through the 40s for Monday and Tuesday morning.

High temps will also run about 10 degrees on average Fri-Sun, then
warm to about 5 degrees below normal early next week. Friday and
Saturday will see highs in the 50s in the mountains, maybe even some
40s in the highest terrain, with 60s east, warming through the 60s
Sunday-Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 203 PM EDT Tuesday...

A cold front will continue to slowly push through the area this
afternoon with a wave of low pressure riding along the boundary this
evening into the overnight hours. Predominantly MVFR visibilities at
most of the TAF sites with occasional pockets of IFR and LIFR over
the western mountains from KHSP to KBLF and KBCB. Thunderstorms
continue to be a threat this afternoon over the Virginia and North
Carolina Piedmont since this area remains quite unstable out ahead
of the incoming boundary. Opted to leave in VCTS conditions at KDAN
while adding VCTS at least through the early evening for KLYH. I
also added a TEMPO for TSRA during the 21z-23z window at both of the
aforementioned VCTS TAF sites above especially with ongoing
convection around KUKF and KGEV. Hi-res models such as the NAM3km
and HRRR continue to the worst of the activity though off to our
south and east toward KRIC where the better storm fuel resides.

Besides the rain and storm chances we have the wind to worry about.
Since the front will be slow to pass the overall timing of a wind
shift will remain a bit uncertain. This largely due in part to the
surface wave that looks to ride the boundary from KDAN to east of
KLYH and KCHO late tonight into early Wednesday morning. Hi-res
models and synoptic guidance continue to hint at a passage between
02-04z Wednesday morning which means a northwesterly wind shift won't
takeover at the eastern TAF Sites of KLYH and KDAN until around 06-
08z Wednesday morning. The higher elevations though look to remain
with gusts upwards of 20-30kts through the overnight period into
Wednesday afternoon.

Ceilings and vsbys look to  improve back to VFR by 14-17z
afternoon as high pressure settles in.

.Extended Aviation Discussion...

High pressure brings improvement to flying conditions through the
start of the extended period as cooler and drier air settles in.
There could be late night fog at LWB/BCB and sheltered valleys
Thursday morning. The next chance of rain arrives Thursday night and
Friday but with limited impact on flight conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...ET
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/ET
Hazardous weather outlook, Sep 29, 2:57 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
257 PM EDT Tue Sep 29 2020

NCZ004>006-020-VAZ032>035-043>047-058-059-301900-
Stokes-Rockingham-Caswell-Yadkin-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
257 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Periods of showers and thunderstorms may result in localized
flooding this afternoon and evening. A few storms may produce
locally damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-301900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
257 PM EDT Tue Sep 29 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 29, 3:26 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT Tue Sep 29 2020

VAZ033-034-043-044-292000-
Henry-Franklin-Bedford-Pittsylvania-
326 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WESTERN PITTSYLVANIA...HENRY...SOUTHWESTERN BEDFORD AND FRANKLIN
COUNTIES AND THE CITY OF MARTINSVILLE...

At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Mount to near Horse Pasture.
Movement was northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Martinsville...
Bedford...
Rocky Mount...
Chatham...
Huddleston...
Axton...
and Moneta.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3662 8005 3716 7993 3743 7938 3716 7938
      3713 7940 3712 7938 3712 7940 3706 7944
      3706 7941 3709 7940 3710 7938 3675 7938
      3654 7985 3654 8005
TIME...MOT...LOC 1926Z 231DEG 25KT 3699 7985 3660 7992

VFJ
Special weather statement, Sep 29, 3:54 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
354 PM EDT Tue Sep 29 2020

VAZ035-045>047-292030-
Buckingham-Amherst-Campbell-Appomattox-
354 PM EDT Tue Sep 29 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX...NORTHEASTERN CAMPBELL...NORTHWESTERN
BUCKINGHAM...AND SOUTHEASTERN AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...

At 354 PM EDT, a strong thunderstorm was located over Bocock, or near
Rustburg, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Amherst...
Bent Creek...
Concord...
Rustburg...
Madison Heights...
and Stonewall.

LAT...LON 3724 7906 3734 7927 3739 7923 3741 7926
      3745 7927 3747 7918 3749 7922 3751 7922
      3768 7897 3755 7890 3754 7884 3754 7882
      3756 7881 3759 7883 3760 7881 3763 7882
      3764 7872 3770 7869 3761 7855
TIME...MOT...LOC 1954Z 222DEG 35KT 3736 7909

VFJ
Special weather statement, Sep 29, 4:39 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
439 PM EDT Tue Sep 29 2020

VAZ035-046-047-292115-
Buckingham-Amherst-Appomattox-
439 PM EDT Tue Sep 29 2020

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN APPOMATTOX...NORTHWESTERN BUCKINGHAM AND SOUTHEASTERN
AMHERST COUNTIES...

At 439 PM EDT, a strong thunderstorm was located over Riverville, or
near Bent Creek, moving northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bent Creek...
Wingina...
Oakville...
Tower Hill...
Riverville...
and Allens Creek.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3764 7854 3741 7883 3748 7902 3763 7895
      3754 7890 3755 7888 3754 7883 3757 7881
      3759 7883 3760 7881 3763 7882 3764 7880
      3763 7874 3764 7872 3767 7872 3768 7869
      3770 7869 3768 7866 3769 7864
TIME...MOT...LOC 2039Z 218DEG 15KT 3748 7890

VFJ
Special weather statement, Sep 29, 4:49 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
449 PM EDT Tue Sep 29 2020

NCZ006-VAZ044-058-292130-
Caswell-Halifax-Pittsylvania-
449 PM EDT Tue Sep 29 2020

...A STRONG THUNDERSTORM WILL AFFECT
EASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN HALIFAX
COUNTIES...

At 448 PM EDT, a strong thunderstorm was located over Yanceyville,
moving northeast at 20 mph.

Locations impacted include...
Yanceyville...
Providence...
Turbeville...
Milton...
Blanch...
Hamer...
and Semora.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3642 7944 3655 7933 3657 7930 3660 7931
      3676 7922 3657 7893 3654 7898 3654 7914
      3644 7914 3631 7934
TIME...MOT...LOC 2048Z 220DEG 16KT 3642 7934

VFJ
Special weather statement, Sep 29, 5:12 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Tue Sep 29 2020

NCZ005-006-292130-
Rockingham-Caswell-
512 PM EDT Tue Sep 29 2020

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM AND CASWELL COUNTIES...

At 512 PM EDT, a strong thunderstorm was located 7 miles southwest of
Camp Springs, moving northeast at 55 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Reidsville...
Bethel...
Providence...
Jericho...
Prospect Hill...
Camp Springs...
and Quick.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3625 7973 3654 7952 3654 7931 3642 7942
      3632 7934 3646 7914 3624 7916
TIME...MOT...LOC 2112Z 227DEG 46KT 3623 7959

VFJ
Special weather statement, Sep 29, 5:16 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
516 PM EDT Tue Sep 29 2020

VAZ045>047-058-059-292200-
Halifax-Buckingham-Campbell-Charlotte-Appomattox-
516 PM EDT Tue Sep 29 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...CHARLOTTE...SOUTHEASTERN CAMPBELL...NORTH CENTRAL
HALIFAX AND BUCKINGHAM COUNTIES...

At 515 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wingina to near Aspen. Movement was
northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buckingham...
Appomattox...
Brookneal...
Keysville...
Charlotte Court House...
Dillwyn...
and Phenix.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3734 7846 3733 7852 3740 7859 3734 7860
      3726 7868 3719 7868 3708 7844 3700 7847
      3687 7898 3754 7887 3754 7882 3763 7882
      3764 7872 3770 7869 3768 7864 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2115Z 232DEG 17KT 3762 7872 3698 7886

VFJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:36 PM EDTAreal Flood AdvisoryRNKBland, Carroll, Giles, Grayson, Montgomery, Pulaski and 2 more3 hr
Sep 29, 1:15 PM EDTSpecial Weather StatementRNKCarroll, City of Galax30 min
Sep 29, 2:29 PM EDTSpecial Weather StatementRNKFranklin, Patrick, City of Martinsville46 min
Sep 29, 3:26 PM EDTSpecial Weather StatementRNKBedford, Franklin, Henry, Pittsylvania, City of Martinsville34 min
Sep 29, 3:54 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
Sep 29, 4:39 PM EDTSpecial Weather StatementRNKAppomattox36 min
Sep 29, 5:16 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Charlotte44 min
Sep 29, 6:23 PM EDTSpecial Weather StatementRNKHalifax37 min
Sep 29, 12:53 PM EDTSpecial Weather StatementRNKWilkes22 min
Sep 29, 1:46 PM EDTSpecial Weather StatementRNKSurry, Yadkin44 min
Sep 29, 2:59 PM EDTSpecial Weather StatementRNKStokes, Yadkin46 min
Sep 29, 4:49 PM EDTSpecial Weather StatementRNKCaswell41 min
Sep 29, 5:12 PM EDTSpecial Weather StatementRNKCaswell18 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2020Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.